Q – I have a case of diabetes meal replacement shakes that is out of date. Can I still drink them?
A – Nutrients begin to lose effectiveness after an expiration date passes, but that is not the real issue here. All steel and aluminum canned items, not only diabetes drinks, are considered safe for consumption only until their expiration date. After that time, no one can guarantee that the contents are free of contaminating bacteria, such as salmonella.Be safe. Check expiration dates.
Q – I’ve had this strange bump on the area where I usually attach my insulin pump infusion set. What is going on?
A – Pump bumps develop when a concentration of insulin in one area causes the nearby fat cells to grow. Rotate your infusion site locations over a wider area to reduce the risk of this occurring again and avoid this particular area for 3-4 weeks. Change your site twice a week, regardless of whether you have a problem or not. If you don’t see any improvement, speak with your physician.
Q – I need to lose weight. Which diet pills are safe to take?
- Diet pills trick the body into thinking that it is not hungry, which can encourage users to skip meals and cause their blood sugar to drop to a dangerous level.
- Diet pills can be addictive and dangerous. Over the counter ones are not used under the watchful eye of a physician and may cause side effects if they are not properly monitored.
- Many pills contain poorly regulated amounts of caffeine, amphetamines or other ingredients that can cause problems with the body’s heart, circulation, and other vital organs.
Portion control and regular physical activity are still the best way to lose weight and improve your health. If you feel that you need medication to help meet your goal, speak with your health care provider.
Q – It’s allergy season, so I started taking my annual doses of allergy medication. I recently noticed that my blood sugar level is running higher than usual. Do allergy medications raise blood sugar levels?
A – You didn’t mention which medication you are taking, but if it contains an epinephrine-like drug such as ephedrine, pseudoephedrine, or phenylephrine, it can raise your blood sugar level. If it does not contain this, the physical stress of living with allergies could be the cause. Your blood sugar level will often climb when your body is stressed in any way, emotionally or physically.
**please consult with your healthcare provider before making any changes to your diabetes regimen.